Thunderstorm Wind, Harmon
- When
- June 8, 6:40 PM CST
- Where
- Harmon County, 5 mi E of Hollis
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 34.690, -99.832
A cold front entered far northwest Oklahoma late in the day, with a dry line extending south into the Texas panhandle. Triple digit heat existed ahead of these two features, with dew point depressions of 30 to 40 degrees Fahrenheit.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front entered far northwest Oklahoma late in the day, with a dry line extending south into the Texas panhandle. Triple digit heat existed ahead of these two features, with dew point depressions of 30 to 40 degrees Fahrenheit. Convergence along the boundaries combined with the intense afternoon heat allowed for isolated thunderstorms to develop. With steep lapse rates in place, strong downburst winds were the main threat, with large hail a lesser threat. Winds in excess of 60 mph were reported over parts of western Oklahoma, causing some minor damage near Tipton in Tillman county. As this thunderstorms rapidly weakened, a strong heat burst occurred north and west of Altus, with wind gusts over 60 mph, and a peak wind gust of 77 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 8, 5:46 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT WED JUN 8 2011
.AVIATION...
/00Z TAFS/ DEVELOPING SHOWERS/TSTMS IN FAR WESTERN OK WILL CARRY
AN ISOLATED THREAT OF VERY STRONG WIND GUSTS THIS AFTERNOON AND
EVENING. THERE IS A REMOTE POSSIBILITY OF STRONG WIND GUSTS AT
KGAG/KWWR... WITH AN EVEN SMALLER POSSIBILITY AT KCSM/KHBR.
SHOWERS/TSTMS ARE EXPECTED TO DISSIPATE BY 03Z. OTHERWISE....VFR
CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH 00Z FRIDAY.
&&
.PREV DISCUSSION... /ISSUED 354 PM CDT WED JUN 8 2011/
DISCUSSION...
A DRYLINE ACROSS THE TEXAS PANHANDLE MAY PROVIDE SUFFICIENT
LOW/MID-LEVEL CONVERGENCE TO INITIATE A FEW THUNDERSTORMS LATE
THIS AFTERNOON INTO THIS EVENING. IF THIS HAPPENS...THE STORMS
WOULD THEN MOVE NORTHEAST INTO THE NORTHWEST PARTS OF
OKLAHOMA...AND WOULD POSE A SIGNIFICANT RISK OF DOWNBURST WINDS.
IF ANY STORMS DO DEVELOP...THEY SHOULD DIMINISH FAIRLY QUICKLY
AFTER SUNSET.
A COLD FRONT IS FORECAST TO HOVER ALONG THE KANSAS/OKLAHOMA BORDER
AREA TOMORROW...BEFORE FINALLY ADVANCING SOUTHEAST INTO OKLAHOMA.
A FAIR AMOUNT OF UNCERTAINTY REMAINS REGARDING THE SOUTHERN LIMIT
OF THE FRONTAL ADVANCE. THIS LIKEWISE RESULTS IN UNCERTAINTY
REGARDING RAIN CHANCES...TEMPERATURES...AND WINDS...PARTICULARLY
ACROSS SOUTHWEST...CENTRAL...AND NORTH-CENTRAL OKLAHOMA. AREAS TO
THE NORTH AND SOUTH OF THIS ZONE SHOULD BE MORE CLEAR-CUT.
TOWARD THE END OF THE WEEKEND...THE FRONT IS LIKELY TO HAVE
EXITED OUR FORECAST AREA TO THE NORTH...RESUMING THE CURRENT HOT
SPELL TO THOSE AREAS THAT MANAGE TO GET A BREAK ON FRIDAY AND
SATURDAY.
BOTH THE GFS AND ECMWF SUGGEST A FAIRLY STRONG...FOR MID-
JUNE...SHORTWAVE TROUGH AFFECTING THE SOUTHERN PLAINS ABOUT
TUESDAY OR WEDNESDAY OF NEXT WEEK. IF THIS COMES TO PASS...IT WILL
BRING ANOTHER CHANCE FOR SIGNIFICANT PRECIPITATION AND ANOTHER
BREAK FROM THE HEAT...AT LEAST TO THE CENTRAL AND NORTHERN PARTS
OF OUR FORECAST AREA. THE RED RIVER REGION SHOULD SEE MORE OR LESS
THE SAME WEATHER FROM NOW THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
A RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM...ALTHOUGH IT IS
QUITE MARGINAL. THE STRONGER WINDS ARE EAST OF THE VERY DRY AREAS.
A SIMILAR SCENARIO IS EXPECTED TOMORROW...ALTHOUGH EVEN MORE
SEPARATION IS LIKELY. AS A RESULT...WE WILL NOT INCLUDE A FIRE
WEATHER WATCH AT THIS TIME. LATER SHIFTS WILL NEED TO MONITOR
FORECAST TRENDS IN THE MODELS IN CASE THERE IS AN INCREASE IN THE
CHANCES THAT THE STRONGER WINDS WILL COINCIDE WITH LOW HUMIDITIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 72 94 71 97 / 10 10 20 10
HOBART OK 76 100 74 98 / 10 20 20 20
WICHITA FALLS TX 75 100 74 103 / 10 10 10 10
GAGE OK 70 100 63 89 / 20 10 20 10
PONCA CITY OK 77 95 72 93 / 10 10 30 20
DURANT OK 72 94 72 94 / 0 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ005-006-
009>011-014>016-021-022.
TX...NONE.
&&
24/03/03HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1147 AM CDT WED JUN 8 2011
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1147 AM CDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS FOR PARTS OF NORTHERN
OKLAHOMA THROUGH THIS EVENING.
LOCATION...
THE SLIGHT RISK AREA IS WEST AND NORTH OF A LINE FROM ARNETT AND
TALOGA... TO FAIRVIEW AND MEDFORD OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS IS BETWEEN 3 PM AND 10 PM.
IMPACTS...
WIND GUSTS TO 65 MPH AND HAIL TO THE SIZE OF QUARTERS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON THROUGH THIS EVENING.
DISCUSSION...
A WEAK COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA THIS AFTERNOON
AND EVENTUALLY STALL. WITH HEATING AND CONVERGENCE ALONG THE
FRONT... ENOUGH LIFT MAY BE AVAILABLE TO PRODUCE SOME SHOWERS AND
THUNDERSTORMS. IF STORMS DEVELOP... STRONG DOWNBURST WIND GUSTS WILL
BE POSSIBLE. HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL
ALSO BE A CONCERN.
FURTHER SOUTH IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... STRONG
SURFACE HEATING MAY PROVIDE ENOUGH LIFT FOR A FEW ISOLATED STORMS TO
DEVELOP. THE CHANCES IN THIS AREA ARE LESS THAN THOSE NEAR THE
FRONT. HOWEVER... IF STORMS DO DEVELOP... STRONG DOWNBURST WINDS
WILL ALSO BE A CONCERN.
THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL END THIS EVENING DUE
TO THE LOSS OF HEATING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUNE 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
EXTREME WILDFIRE POTENTIAL EXISTS THROUGH EARLY EVENING IN PARTS OF
NORTHWEST AND WEST-CENTRAL OKLAHOMA. A RED FLAG WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A WEAK FRONT WILL APPROACH NORTHERN OKLAHOMA THURSDAY. THERE IS A
CHANCE FOR THUNDERSTORMS NEAR THE FRONT LATE THURSDAY INTO SATURDAY.
A FEW ISOLATED SEVERE STORMS CANNOT BE RULED OUT.
OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL BE VERY HIGH OR EXTREME THURSDAY IN
WESTERN OKLAHOMA.
THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM THURSDAY.
MAXWELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT WED JUN 8 2011
OKZ021-033-090000-
BECKHAM OK-HARMON OK-
629 PM CDT WED JUN 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND HARMON COUNTIES.
AT 628 PM CDT...A LINE OF DEVELOPING HIGH BASED SHOWERS WAS LOCATED
FROM 9 MILES WEST OF MADGE TO 12 MILES SOUTHWEST OF DODSON...MOVING
NORTHEAST AT 15 MPH. THESE SHOWERS MAY MOVE INTO HARMON COUNTY BY 6
PM. STRONG WIND GUSTS MAY BE EXPECTED WITH ANY SHOWER OR
THUNDERSTORM THIS AFTERNOON AND THIS EVENING.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3483 10000 3505 10001 3511 9992 3478 10000
3477 9999 3477 10000 3483 10001SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT WED JUN 8 2011
OKZ004-005-010-090030-
WOODWARD OK-HARPER OK-WOODS OK-
654 PM CDT WED JUN 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.
AT 653 PM CDT...A LINE OF HIGH BASED SHOWERS WAS LOCATED FROM 5
MILES NORTHWEST OF CAMP HOUSTON TO 6 MILES NORTHEAST OF FORT
SUPPLY...MOVING NORTHEAST AT 20 MPH. STRONG WIND GUSTS WILL BE
POSSIBLE FROM ANY SHOWER OR THUNDERSTORM FORMING THIS AFTERNOON OR
THIS EVENING.
HAZARDS INCLUDE...
SMALL HAIL...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3699 9897 3672 9927 3650 9961 3689 9918
3701 9900SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT WED JUN 8 2011
OKZ021-033-034-TXZ083-084-090030-
BECKHAM OK-GREER OK-HARMON OK-HARDEMAN TX-FOARD TX-
659 PM CDT WED JUN 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...FOARD...GREER...
HARDEMAN AND HARMON COUNTIES.
AT 658 PM CDT...A LINE OF HIGH BASED SHOWERS AND THUNDERSTORMS WAS
LOCATED FROM 6 MILES NORTH OF MADGE TO 17 MILES WEST OF
GOODLETT...MOVING NORTHEAST AT 15 MPH. VERY STRONG WIND GUSTS WILL
BE POSSIBLE BENEATH ANY SHOWER OR THUNDERSTORM THIS EVENING.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3423 10006 3424 10004 3424 10001 3426 10000
3503 10000 3518 9964 3450 9977 3450 9982
3444 9978 3406 9984 3409 10007SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT WED JUN 8 2011
OKZ004-005-010-090100-
WOODWARD OK-HARPER OK-WOODS OK-
728 PM CDT WED JUN 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.
AT 727 PM CDT...A LINE OF HIGH BASED THUNDERSTORMS WAS LOCATED FROM
16 MILES NORTHEAST OF CAMP HOUSTON TO 12 MILES SOUTHWEST OF CAMP
HOUSTON...MOVING NORTHEAST AT 20 MPH. STRONG WIND GUSTS MAY BE
EXPECTED FROM ANY SHOWER OR THUNDERSTORM THIS EVENING.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3700 9898 3700 9888 3699 9888 3679 9909
3661 9946 3701 9903 3700 9899SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT WED JUN 8 2011
OKZ033-034-036-TXZ083-084-090100-
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-FOARD TX-
731 PM CDT WED JUN 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...GREER...HARDEMAN...
HARMON AND JACKSON COUNTIES.
AT 731 PM CDT...A LINE OF HIGH BASED SHOWERS AND THUNDERSTORMS WAS
LOCATED FROM MCKNIGHT TO 9 MILES WEST OF GOODLETT...MOVING NORTHEAST
AT 20 MPH. STRONG WIND GUSTS WILL BE POSSIBLE FROM ANY SHOWER OR
THUNDERSTORM THIS EVENING.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
LAT...LON 3424 10004 3424 10001 3426 10000 3470 10001
3484 9998 3485 9963 3419 9974 3418 10006
3423 10006The Altus AFB radar (KFDR), 86 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
4 thunderstorm wind, 2 hail, 2 high wind. Local standard time, as filed.
No damage occurred with the wind gust.
No damage was reported with the wind gust.
A heat burst occurred near Altus, with several non-thunderstorm severe gusts. The gusts were 77 mph at 2145 cdt, 58 mph at 2150 cdt, 69 mph at 2155 cdt, and 58 mph at 2205 cdt. The winds were measured 3 miles south of Altus.
A 35 foot tall tree with a two foot diameter trunk was blown over on a Tipton police car. Monetary damage were estimated.
The non-thunderstorm severe wind gust was the result of a heat burst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298291, 298292, 298293, 298294, 298295, 298297, 298296, 298298.